Can being vaccinated cause your period to go haywire? If you’re on the pill, should you not be vaccinated? Feeling nervous about a particular vaccine?
After the past year, all of these questions are entirely normal. It’s been a wild one, with a lot of news and changing expectations.
First things first: we at Aisle are not doctors, epidemiologists or COVID-19 experts in any way, and you should feel free to check in with your healthcare provider about any concerns with your period. We also urge you to get vaccinated, take the first vaccine that is offered to you and continue to mask and maintain important health practices like social distancing and hand-washing.
We do hope to help you have the best period possible in your body, so we have been seeing the reports of unusual periods following vaccination. In particular, this thread has created a lot of curiosity about how becoming vaccinated can impact your cycle.
We Don’t Know If The Vaccine Will Impact Your Period
All of the COVID-19 vaccines are very new, and they are being introduced in the context of a medical system that is, like so much of our society, susceptible to racism, sexism, homophobia and transphobia. The fact is, we do not study periods enough. For many years, having a period excluded people from participating in any medical trials or research because it was a variable that could not be controlled. (Yes, really.)
Your period is intimately linked to your immune system and it is possible that a disruption in your immune system could cause a short-term temporary change in your period. It is also possible that other things could be impacting your period. The stress and uncertainty of the pandemic has caused a lot of periods to go a little haywire. A lot of us are hyperaware of our bodies after a year of monitoring for COVID-19 symptoms, and that might cause you to take note of symptoms that you may have not noticed before.
It Is Safe To Get The Vaccine
Dr. Jerilynn Prior, an expert on menstrual cycles and an endocrinologist, told CBC that it was “unlikely” that periods were deeply impacted by vaccination, noting that menstruation can be quite variable from cycle to cycle.
We need research, and you can be a part of that. This University of Illinois study is looking to collect experiences and data around the experiences of menstruators when they are being vaccinated, so we can add this information to what we know about vaccination against the novel coronavirus.
There is no current evidence linking the VIPIT blood clotting phenomenon to hormonal birth control, and notably, none of the women who developed blood clots in the Johnson & Johnson vaccine trial was using hormonal birth control at the time. Blood clots in hormonal birth control are linked to the interplay between estrogen and the human body’s natural blood clotting mechanism. We need more research to understand why a few people are getting blood clots after receiving certain types of vaccines, but it is a different mechanism than those linked to hormonal birth control.
Most importantly, the risks of vaccination are tiny compared to the risks of contracting COVID-19.
What can I do when I get vaccinated?
If you are worried about having problems with your period when you get vaccinated, there are a few steps you can take. First, start tracking your period. Knowing what your baseline will help you evaluate your own experience (which will be helpful for learning more about the vaccination process, and also will validate your own experiences).
Post-vaccination, make sure you’re ready for an erratic period, and if possible, allow a little extra time for self-care and rest. If you usually have light flow, be sure to have a few products that will cope with heavy flow ready to go. And finally, continue to mask, social distance and follow all local health guidelines.
The pandemic has been a traumatic time, and vaccination offers a light at the end of the tunnel. It is again a time of uncertainty. It’s important to get vaccinated when you can, and share any concerns with your healthcare provider. We look forward to being together again soon.